Missouri, 2019

Damaging Wind in Missouri, September 8, 2019

September 8, 2019 · NWS EAX · 1 event in 1 county or zone

A single severe weather report came from a thunderstorm that went into Trenton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A single severe weather report came from a thunderstorm that went into Trenton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 7, 10:38 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 7, 10:38 PM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1138 PM CDT Sat Sep 7 2019

.Discussion...
Issued at 34 PM CDT SAT SEP 7 2019

Looking at satellite imagery this afternoon, a moderately
amplified pattern is in place across the Nation; thanks to a ridge
axis poking north along the spine of the Rockies and trough over
the far eastern Canada; thus leaving our section of the country
under a northwest flow. Within said northwest flow, a significant
shortwave is seen spinning its way east across the Montana-Dakota
border, on its way to crossing the Northern and Central Plains
this weekend. Looking closer to the surface, a lee side low is
noted across north central Nebraska, with an occluded frontal
boundary stretching south into northwest Kansas.

Rest of the day, will be rather nice, with a few showers possible
near the Missouri-Nebraska border due to some over running moisture
streaming ahead of the occluded surface front and upper level
shortwave trough.

Tonight, is when we expect showers and thunderstorms to move across
eastern Kansas and the northern half of Missouri as the Montana-
Dakota trough sweeps across the Plains. Expectations are for the
shower activity, threatening to move into far northwest Missouri
this afternoon, to persist into the evening hours as a weak 850mb
jet ahead of the trough and occluded front keeps moisture feeding
into the region. Moisture convergence will rapidly increase late
tonight with the onset of the nocturnal jet, but this will also
bring some elevated instability, with various models advertising some
MUCAPE advecting in across northern Missouri on the nose of the jet.
This, coupled with some locally induced increase in 0-6KM shear
values from local storms, may result in a few strong storms this
evening. Of particular concern for tonight is if the storms
organize into a progressive line, which would sweep east across
northern Missouri during the early morning hours of Sunday. This
would make some marginally severe hail or wind possible; but the
primary concern tonight will be on the potential for flash flooding.
Precipitable water values will be near to just over two inches
tonight as the storms move through, and if an organized system
developed it could put down a lot of rain across far northern
Missouri very fast. That said, we have been dry for a bit, so the
ground, river, creeks, and streams can take a bit of water; but
flash flooding will likely need monitoring overnight. Storms will
persist into the morning hours of Sunday, with a lingering
boundary possibly providing a weak focus for scattered showers
into the early afternoon hours across areas within a county or two
north or south of Highway 36 in northern Missouri.

Rest of Sunday into the beginning of next work week, will see
potential for storms shift north as the ridge axis over the
Rockies starts to move out into the Plains States. But, while the
overall threat is shifting a bit north, there will still be a
threat of storms along the Iowa border Sunday night into Monday.
Otherwise, expect Sunday's temperatures to be a bit cooler in
areas near the Iowa border (thanks to the rain), but in general
expect warm temperatures with highs 80s, tiptoeing to around 90 to
start the work week as the western ridge moves in over the
Plains, allowing a warming southwest flow to take over.

&&

.Aviation...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1131 PM CDT SAT SEP 7 2019

Thunderstorm complex expected to move through the terminals
between 06-08Z. Periods of heavy rain may reduce visibilities to
3SM and the terminals could see some gusty winds as the storms
move through. Rain showers may linger through 12-14Z with IFR/MVFR
cigs possible before rising to VFR. Dominant winds will generally
be out of the east at 12kts or less after 14Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...PPietrycha
Hazardous weather outlook, Sep 7, 3:59 AM CST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Sat Sep 7 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-081000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Sat Sep 7 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Storms return tonight through Sunday mainly along and north of I-70.
Main concern is heavy rainfall with rainfall totals up to around 1.5
inches possible. Strong to severe storms are also possible as storms
move into the area. Strong winds and small hail are the main
concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Storm chances will linger Sunday afternoon and evening, though no
severe weather is expected during this time frame. As for next week,
on and off storm chances exists throughout the week.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Sep 7, 10:19 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1119 PM CDT Sat Sep 7 2019

MOZ001-002-011-080445-
Atchison MO-Holt MO-Nodaway MO-
1119 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON...NORTHERN HOLT AND WEST
CENTRAL NODAWAY COUNTIES UNTIL 1145 PM CDT...

At 1118 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tarkio to near Fairfax to 8 miles west of
Craig. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Tarkio, Mound City, Rock Port, Fairfax, Burlington Junction,
Skidmore, Craig, Rockport, Watson, Quitman, Bigelow, Corning, Phelps
City and Indian Cave State Park.

This includes Interstate 29 between mile markers 82 and 117.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4049 9568 4051 9569 4047 9501 4032 9503
      4010 9515 4011 9540 4018 9548 4024 9547
      4026 9555 4029 9555 4032 9561 4031 9566
      4034 9562 4041 9566 4046 9564 4046 9568
      4048 9570
TIME...MOT...LOC 0418Z 265DEG 39KT 4044 9544 4033 9549 4019 9553

Grana
Special weather statement, Sep 7, 10:56 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1156 PM CDT Sat Sep 7 2019

KSZ102-MOZ002>004-011>013-080545-
Doniphan KS-De Kalb MO-Worth MO-Holt MO-Gentry MO-Nodaway MO-
Andrew MO-
1156 PM CDT Sat Sep 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DONIPHAN...SOUTHWESTERN
WORTH...WESTERN GENTRY...EASTERN HOLT...NODAWAY...ANDREW AND WESTERN
DEKALB COUNTIES UNTIL 1245 AM CDT...

At 1156 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maitland, or 8 miles east of Mound City, moving east at 50 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Maryville, Savannah, Stanberry, King City, Oregon, Ravenwood, Union
Star, Maitland, Amazonia, Skidmore, Clarksdale, Forest City,
Fillmore, Barnard, Conception Junction, Parnell, Bolckow, Graham,
Pickering and Rosendale.

This includes the following highways...
 Interstate 29 between mile markers 53 and 82.
 Interstate 229 between mile markers 13 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3992 9529 4022 9518 4047 9499 4046 9436
      3979 9443
TIME...MOT...LOC 0456Z 280DEG 42KT 4011 9508

Grana
Special weather statement, Sep 7, 11:39 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1239 AM CDT Sun Sep 8 2019

MOZ003>006-012>015-020>023-080630-
Grundy MO-Buchanan MO-Mercer MO-Clinton MO-Daviess MO-De Kalb MO-
Worth MO-Livingston MO-Gentry MO-Caldwell MO-Harrison MO-Andrew MO-
1239 AM CDT Sun Sep 8 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BUCHANAN...EASTERN
WORTH...DAVIESS...NORTHERN CLINTON...GRUNDY...EASTERN GENTRY...
MERCER...HARRISON...CALDWELL...SOUTHEASTERN ANDREW...DEKALB AND
NORTHWESTERN LIVINGSTON COUNTIES UNTIL 130 AM CDT...

At 1238 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagleville to 8 miles northwest of
Pattonsburg to near Clarksdale. Movement was east at 50 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Cameron, Trenton, Bethany, Hamilton, Gallatin, Albany, Maysville,
Princeton, Stewartsville, Polo, Jamesport, Ridgeway, Osborn, Gilman
City, Breckenridge, Kingston, Pattonsburg, Mercer, Eagleville and New
Hampton.

This includes Interstate 35 in Missouri between mile markers 40 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4058 9337 4002 9354 3952 9407 3953 9421
      3972 9477 4016 9441 4057 9429
TIME...MOT...LOC 0538Z 279DEG 45KT 4045 9408 4012 9428 3978 9464

Grana

The radar

The Pleasant Hill radar (KEAX), 147 km away, was scanning. The volume nearest the first event began at 06:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grundy

When
September 8, 12:08 AM CST to 12:11 AM CST
Where
Grundy County, 2.22 mi WSW of Edinburg
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.070, -93.740

A 60 to 70 mph wind report came from Emergency Management in Trenton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857404.